mistyeyez34

Q:

I have had diabetes for almost 17 years and for the last two years it has been out of control. I take 80 units of lantus at night and almost 40 units of humog 3 times a day. My sugars go from low 60s to 767! What can I do differently? I see endo, nutritionist and general med doctor. I also take 1000mg of methodin 2 times a day.

Patty Bonsignore

A:

It sounds like you take quite a bit of insulin and that your blood glucose levels fluctuate a lot. Usually a lot of fluctuation in blood glucose levels is due to changes in diet from one day to the next, but may also be due to injection technique, injection sites and variation in physical activity. You mentioned that you see an endocrinologist, a nutritionist and a general medicine doctor. In cases such as yours, it is probably a good idea to see a diabetes nurse educator as well. Before seeing the educator, you will want to keep detailed records of how much insulin you are taking, what you are eating including snacks, where you are injecting your insulin, and any physical activity you are doing or do regularly. Looking at these detailed records with an experienced diabetes educator may help you identify the reasons for the wide fluctuations and make changes accordingly.

February 14, 2012 at 4:48 am